Kansas, 2011Extreme Cold in Kansas, February 9, 2011
February 9, 2011 · NWS GLD · 1 event in 1 county or zone
An Arctic high pressure area swept into the Tri-State area behind the winter storm on February 8th. The combination of cold air temperatures and strong wind resulted in wind chill values between 25 and 30 degrees below zero Fahrenheit.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic high pressure area swept into the Tri-State area behind the winter storm on February 8th. The combination of cold air temperatures and strong wind resulted in wind chill values between 25 and 30 degrees below zero Fahrenheit.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 8, 10:00 PM MST, 2 hours earlier.
Area forecast discussion, Feb 8, 10:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MST TUE FEB 8 2011
.UPDATE...
805 PM MST TUE FEB 8 2011
UPDATED TO CANCEL THE WINTER WEATHER ADVISORY. THE WIND CHILL
ADVISORY CONTINUES.
LOCKHART
&&
.DISCUSSION...
320 PM MST TUE FEB 8 2011
20Z WATER VAPOR IMAGERY DEPICTING DIGGING STRONG SHORTWAVE PROGRESSING
NORTHWEST TO SOUTHEAST ACROSS THE REGION. IN ADDITION...PROFILERS AND
VWP PLAN VIEWS ACROSS THE AREA SHOWING H7 LOW PRESSURE OVER THE SOUTHEAST
CO/PANHANDLE AREA AT THIS TIME. FORECAST CONCERNS CENTER AROUND PRECIP
CHANCES WINDING DOWN THIS EVENING AND OVERNIGHT ALONG WITH COLD TEMPS
ACROSS THE FORECAST AREA TONIGHT AND TOMORROW.
AS PREVIOUSLY STATED...THE LOW AT 700MB IS CURRENTLY OVER SE COLORADO
WITH A NICE CYCLONIC CIRCULATION BEING SHOWN ON 700MB VWP PLAN VIEW.
THIS FEATURE WILL CONTINUE TO SLOWLY PROGRESS EAST/SOUTHEASTWARD DURING
THE EVENING AND OVERNIGHT HOURS...WITH THE END OF MOST IF NOT ALL OF
THE PRECIP TIED TO THIS FEATURE. BY 06Z THIS LOW IS EXPECTED TO BE NEAR
DODGE CITY WITH PRECIP COMING TO AN END FROM NORTH TO SOUTH ACROSS MOST
OF THE FORECAST AREA BY THAT TIME AS LARGE-SCALE FORCING FOR ASCENT
PUSHES OUT OF THE AREA. CAN'T COMPLETELY RULE OUT -SN BY 06Z FOR THE
FAR SOUTHEAST ZONES SO WILL GO AHEAD AND CONTINUE SLIGHT POPS FOR THAT
AREA UNTIL 12Z. OVERNIGHT TEMPS STILL LOOK TO BE ON THE ORDER OF UPPER
SINGLES BELOW ZERO AND WITH WINDS EXPECTED TO BE AROUND 8-10KTS NEAR
MORNING A WIND CHILL WARNING WAS CONSIDERED. FELT THAT WIND CHILLS OF
-25 AND LOWER WOULD BE RELATIVELY TRANSIENT AND SHORT-LIVED...THAT
COUPLED WITH ISC CONSIDERATIONS I WENT AHEAD WITH A WIND CHILL ADVISORY
WHICH WILL START AT THE EXPIRATION OF THE CURRENT WINTER WX ADVISORY
AND CONTINUE TO 16Z WED MORNING. LARGE SCALE FORCING FOR DESCENT OVERSPREADS
THE AREA BEGINNING WED MORNING AND DESPITE THE POTENTIAL FOR A FEW EARLY
MORNING CLOUDS SKIES SHOULD RAPIDLY GO MOSTLY SUNNY. HIGHS HOWEVER WILL
REMAIN VERY COLD...TEMPS IN THE UPPER TEENS AND LOWER 20S STILL LOOK
GOOD WHICH THE PREVIOUS FORECAST HANDLED WELL.
THE AIRMASS WILL BEGIN TO MODERATE OVER THE NEXT SEVERAL DAYS WITH HIGHS
INTO THE LOWER 30S THURSDAY AND NEAR 40 FOR FRIDAY AS UPPER LEVEL RIDGING
BUILDS BACK OVER THE REGION. WILL HAVE TO SEE HOW MUCH SNOWPACK REMAINS
FRIDAY WITH TEMPS IN THE LOWER 30S THURSDAY...BUT WITH THE AREA SEEING
A GENERAL 4-6 INCHES OF SNOW TODAY I AM ANTICIPATING ENOUGH SNOW COVER
REMAINING TO UNDERCUT GUIDANCE AGAIN. I DID HOWEVER TWEAK HIGHS FRIDAY
UP A DEGREE OR TWO HOWEVER WITH HIGHER HEIGHTS BEING DEPICTED IN MODEL
OUTPUT.
THE REMAINDER OF THE PERIOD LOOKS TRANQUIL AS UPPER LEVEL RIDGING CONTINUES
OVER THE INTERMOUNTAIN WEST AND CENTRAL HIGH PLAINS REGION INTO EARLY
NEXT WEEK.
50
&&
.AVIATION...
1000 PM MST TUE FEB 8 2011
FOR THE 06Z TAFS...LIGHT SNOW CONTINUES TO FALL AT BOTH TERMINALS
ATTM...BUT IS EXPECTED TO END BY 08-09Z. VSBY HAS INCREASED TO VFR
AT BOTH KGLD AND KMCK. CIGS HAVE INCREASED AT KMCK AND ARE EXPECTED
TO REMAIN VFR THROUGH THE REST OF THE PERIOD. KGLD HAS INCREASED TO
MVFR...AND IS EXPECTED TO REACH VFR AROUND 08Z GIVEN CURRENT
UPSTREAM OBS. NORTHWEST WINDS WILL BECOME MORE SOUTHWESTERLY THROUGH
THE PERIOD...BUT WILL REMAIN LIGHT AS HIGH PRESSURE BUILDS INTO THE
REGION BEHIND THE DEPARTING SYSTEM.
PMM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY UNTIL 9 AM MST /10 AM CST/ WEDNESDAY FOR
KSZ001>004-013>016-027>029-041-042.
NE...WIND CHILL ADVISORY UNTIL 9 AM MST /10 AM CST/ WEDNESDAY FOR
NEZ079>081.
CO...WIND CHILL ADVISORY UNTIL 9 AM MST WEDNESDAY FOR COZ090>092.
&&Hazardous weather outlook, Feb 8, 4:02 AM MST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
402 AM MST TUE FEB 8 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
402 AM MST TUE FEB 8 2011 /502 AM CST TUE FEB 8 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE THROUGH
THE REGION TODAY AND TONIGHT. WIDESPREAD LIGHT TO MODERATE SNOW IS
EXPECTED ACROSS THE AREA TODAY BEFORE TAPERING OFF FROM THE NORTH
TO THE SOUTH LATER THIS EVENING. TOTAL SNOW ACCUMULATIONS OF 4 TO
6 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
GUSTY WINDS BETWEEN 15 AND 25 MPH WITH HIGHER GUSTS WILL PRODUCE
AREAS OF BLOWING SNOW WITH VISIBILITIES BELOW ONE MILE AT TIMES.
THERE WILL BE SOME IMPROVEMENT IN VISIBILITIES AROUND MIDDAY AS
WINDS BEGIN TO DECREASE. DANGEROUSLY LOW WIND CHILL READING OF 15
TO 20 BELOW ZERO ARE EXPECTED DURING THE DAY TODAY...WITH READINGS
BETWEEN 20 AND 30 BELOW ZERO OVERNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DANGEROUS WIND CHILLS BETWEEN 20 AND 30 BELOW ZERO WILL CONTINUE
BEFORE IMPROVING BY LATE WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT BUT REPORTS
OF SNOWFALL WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Feb 8, 6:19 PM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MST TUE FEB 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM SNOW 12 N GOODLAND 39.53N 101.67W
02/08/2011 M7.0 INCH SHERMAN KS PUBLIC
&&
PMMLocal storm report, Feb 8, 9:33 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
933 PM MST TUE FEB 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM SNOW ATWOOD 39.81N 101.04W
02/08/2011 E4.0 INCH RAWLINS KS PUBLIC
FROM RAWLINS COUNTY SCHOOL SUPERINTENDENT
0400 AM SNOW GOODLAND 39.35N 101.71W
02/08/2011 M0.8 INCH SHERMAN KS OFFICIAL NWS OBS
SNOW ACCUMULATION THROUGH 4 AM MST.
0430 AM SNOW OAKLEY 39.13N 100.85W
02/08/2011 E0.5 INCH LOGAN KS EMERGENCY MNGR
0500 AM SNOW GOODLAND 39.35N 101.71W
02/08/2011 M2.8 INCH SHERMAN KS OFFICIAL NWS OBS
SNOW ACCUMULATION THROUGH 5 AM MST. 2 INCHES FELL IN THE
LAST HOUR.
0525 AM SNOW COLBY 39.39N 101.05W
02/08/2011 M4.0 INCH THOMAS KS AMATEUR RADIO
0600 AM SNOW GOODLAND 39.35N 101.71W
02/08/2011 M4.3 INCH SHERMAN KS OFFICIAL NWS OBS
SNOW ACCUMULATION THROUGH 6 AM MST. 1.5 INCHES FELL IN
THE LAST HOUR.
0630 AM SNOW YUMA 40.12N 102.72W
02/08/2011 E3.5 INCH YUMA CO EMERGENCY MNGR
YUMA COUNTY EMERGENCY MANAGER REPORTS 3 TO 4 INCHES OF
SNOW ON THE GROUND.
0700 AM SNOW OAKLEY 39.13N 100.85W
02/08/2011 E3.0 INCH LOGAN KS EMERGENCY MNGR
0815 AM SNOW COLBY 39.39N 101.05W
02/08/2011 M5.5 INCH THOMAS KS PUBLIC
0900 AM SNOW 2 NW ST. FRANCIS 39.79N 101.83W
02/08/2011 M3.0 INCH CHEYENNE KS PUBLIC
WATER EQUIVALENT OF 0.24 INCH.
1012 AM SNOW OAKLEY 39.13N 100.85W
02/08/2011 M5.5 INCH LOGAN KS EMERGENCY MNGR
1100 AM SNOW 13 SW GOODLAND 39.22N 101.88W
02/08/2011 M4.5 INCH SHERMAN KS NWS EMPLOYEE
1100 AM SNOW 13 NW LEOTI 38.62N 101.53W
02/08/2011 M5.0 INCH WICHITA KS PUBLIC
1216 PM SNOW GOODLAND 39.35N 101.71W
02/08/2011 M5.1 INCH SHERMAN KS NWS EMPLOYEE
0330 PM SNOW 17 N PARKS 40.29N 101.73W
02/08/2011 M4.0 INCH DUNDY NE CO-OP OBSERVER
0408 PM SNOW 13 NW LEOTI 38.62N 101.53W
02/08/2011 M7.0 INCH WICHITA KS CO-OP OBSERVER
0614 PM SNOW 12 N GOODLAND 39.53N 101.67W
02/08/2011 M7.0 INCH SHERMAN KS PUBLIC
&&
PMMExtreme Cold/Wind Chill, Sherman
- When
- February 9, 12:00 AM MST to 9:00 AM MST
- Where
- Sherman forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Wind chill values dropped to -29 degrees Fahrenheit at a mesonet station 12 miles north of Goodland.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Tennessee, February 9, 201167 injured · 39 events
- Heavy Snow and Winter Weather in Kentucky, February 9 to 10, 20111 death · 24 events
- Winter Weather in Illinois, February 9, 20111 death · 12 events
- Heavy Snow in Mississippi, February 9 to 10, 2011$9.2 million · 28 events
- Cold in New Mexico, February 9, 20111 death · 1 event
- Heavy Snow in Arkansas, February 9, 2011$700,000 · 2 events
- Winter Storm and Winter Weather in Kentucky, February 9 to 10, 2011$35,000 · 60 events
- Heavy Snow in Louisiana, February 9, 2011$490,000 · 3 events
- Heavy Snow and Winter Weather in Georgia, February 9 to 10, 201170 events
- Lake-Effect Snow in New York, February 9 to 10, 2011$125,000 · 3 events
- Heavy Snow and Winter Weather in Missouri, February 9, 20115 injured · 10 events
- Heavy Snow and Winter Weather in Arkansas, February 9 to 10, 201145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282107.